Skip Nav

DrSugar Answers: Antidepressant, IBS, and Weight Gain?

DrSugar is in the house and he's answering your health questions.


Dear DrSugar,

I've recently been diagnosed with probable irritable bowel syndrome that is exacerbated by anxiety and depression. My doctor prescribed the antidepressant Citalopram to decrease my abdominal pain and stabilize my mood. I've read multiple reports about the correlation between antidepressant medication and weight gain. I was an overweight teenager with poor eating habits and have finally managed to lose a great deal of weight in the past year. I'd rather not pile it back on as a result of a pill. Is it true that Citalopram is likely to make me put on weight? Are there any other remedies that might help abdominal pain from IBS? Thank you.
Concerned about Citalopram

This is a complicated issue and worthy of investigation, so to see what the doctor has to say on this matter, just read more.

Controlling the symptoms of irritable bowel syndrome (IBS) can be very difficult, and getting a handle on anxiety and depression is a great place to start. Unfortunately, many antidepressants are associated with weight gain. The antidepressant Citalopram is classified as a selective serotonin reuptake inhibitor (SSRI). While this class of medication is less likely to cause weight gain than older antidepressants, SSRIs still have about a 25 percent incidence of weight gain. Weight gain when starting an SSRI is not inevitable, but it is still a possibility. Alternative antidepressants not associated with weight gain, like buproprion and venlafaxine, have not been as thoroughly researched for effectiveness in treating IBS as the drug you were prescribed.

There are some simple IBS therapies, including dietary modifications and medication for constipation or diarrhea, that may help with your abdominal pain as well. Regular exercise can also help to relieve symptoms of constipation and uncomfortable bloating. If anxiety and depression are the main issues exacerbating your IBS, an antidepressant, like an SSRI, is probably your best option. Remember that if you begin to rapidly gain weight once you begin taking an SSRI, you can consult your doctor for other options. Good luck!

Have a question for DrSugar? Send it by private messaging me here, and I will forward it to the good doctor.

DrSugar's posts are for informational purposes only and should not be considered medical advice, diagnosis, or treatment recommendations. Click here for more details.

Latest Fitness

Download our Halloween app!

Go to App Store
+